Virginia, 2020

Flooding in Virginia, August 14 to 15, 2020

August 14 to 15, 2020 · NWS LWX · 2 events in 2 counties and zones

A few showers and thunderstorms around a slow moving boundary led to isolated instances of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few showers and thunderstorms around a slow moving boundary led to isolated instances of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 14, 9:08 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 14, 9:08 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1008 PM EDT Fri Aug 14 2020

.SYNOPSIS...
Low pressure over the Ohio River Valley will track eastward
along a stalled front over Virginia this weekend. A second cold
front will follow Monday, with high pressure building in its
wake through the middle of next week. Unsettled weather may
return during the second half of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...

Showers are starting to taper off for the majority of our
region. A stalled boundary remains over central Virginia which
is expected to become the focus for continued convection.
Currently we have a mass of showers over central Virginia that
is slow moving and producing light to moderate rain. Another
group of showers is moving slowly westward over northern VA and
central MD, but expect these storms to slowly weakened over the
next few hours. The main concern will be areas in central
Virginia as the stalled boundary will become the focus for slow
moving and training storms. WPC has highlighted this area with
a slight risk for excessive rain. It seems the main threat area
should just be south of our forecast area but high res guidance
does hint at the potential for a quick 1 to 3 inches of rain
over a short period of time. We will need to continue to monitor
through the night for a flood risk.

A Flash Flood Watch has been issue for portions of central
Virginia from 10pm this eveing till 2pm Saturday.

.Previous Discussion

Broad upper-level troughing extends across much of the eastern
United States, with an embedded closed low over the Ohio River
Valley. At the surface, a front is stalled across Virginia, with
a compact surface low to the east several hundred miles east of
Norfolk, and a second surface low to the west near Louisville.

Scattered to broken clouds continue to pivot across the region
in onshore flow. Some of these clouds are billowing tall enough
given the humid airmass to produce some heavy downpours.
Anticipate peak coverage between 4 and 8 PM, though with less
intensity than the last few days. Given the wet conditions of
late, any heavier downpours could result in at least
minor/nuisance type flooding issues, though the threat is more
marginal than it was Wednesday and Thursday.

A weak ridge of high pressure will nose southward at the surface
tonight lowering dew points a touch. Some patchy fog is possible
where breaks in the clouds develop and winds go light, but none
of the guidance is too keen on widespread/dense fog overnight.

After highs in the lower 80s, low temperatures should fall back
into the 60s (though hovering right around 70 for at least one
more night in the major urban centers).

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
The cutoff low near Louisville is cause for concern this
weekend. With a frontal boundary stalled just to our south and
the upper jet buckling overhead, lift and moisture will increase
especially Saturday evening into the overnight near the
Appalachians, progressing eastward toward the metros through
Sunday morning. The best lift from a dynamic standpoint will be
across eastern WV/northern VA and into central MD, but the
surface front and higher instability will reside over
central/southern VA. It's hard to say which of these features
will win out and produce the heaviest rain, but given the
antecedent conditions and saturated ground, there is a renewed
chance for flooding Saturday night into Sunday just about
anywhere near and south of I-70. Stay tuned to later forecast
updates as we refine the details.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Overall, there is good model agreement concerning the extended
period. A strong upper-level ridge over the western CONUS will
result in a prolonged trough pattern for the eastern U.S. As a
result, opportunities for a more unsettled pattern are likely to
continue. The first half of the week appears to be drier under
a NW flow. However, with a frontal boundary nearby, cannot rule
out a few scattered showers/thunderstorms during the
afternoon/evening on Monday especially for areas along and west
of the Blue Ridge.

By the middle of next week, an increased moisture flux will ensue as
a surface high offshore shifts further east and an approaching
shortwave from the west induces a southerly flow. At this time,
moisture does not seem to be as abundant as of late with PWAT values
ranging between 1-1.5 inches. Therefore, current thinking is that
excessive rainfall may not be as much of an issue next week
(though with saturated ground, it won't take as much rain to
cause issues). Regardless, chances for showers and thunderstorms
will remain elevated in which local instances of higher
rainfall amounts may result.

Overall, temperatures will remain seasonable next week, ranging
from the low to mid 80s for highs.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Clouds are slowly building over the terminals behind dissipating
rain. I expect most terminals will see close to MVFR conditions
with CHO terminal likely experiencing IFR conditions tomorrow
morning. The main question for the overnight periods will
whether rain lingers over the CHO terminal or will there be a
break in precipitation.

.Previous Discussion

Scattered to broken mainly VFR ceilings are expected through
this evening. Lower ceilings are possible overnight mainly near
KCHO. Patchy fog cannot be ruled out, though most guidance isn't
very aggressive on this given slightly lowering dew points.
Showers are likely near/east of the Blue Ridge with a
thunderstorm possible, but confidence at any one terminal wasn't
high enough to insert any restrictions as of 18z. The
threat/coverage should wane after 23-01z.

Ceilings will likely lower through the day Saturday and remain
low (MVFR/IFR or lower) as onshore flow strengthens due to low
pressure approaching from the Ohio River Valley. Rain chances
increase during this time as well, peaking Saturday night near
KCHO/KMRB and overnight Saturday night into Sunday morning in
the metros. Some rain may be heavy with embedded thunder
possible, especially near KCHO/KIAD/KDCA. Conditions should
gradually improve by late Sunday.

Mainly VFR conditions are expected both Monday and Tuesday next
week. However, instances of sub-VFR conditions cannot be ruled out,
especially with patchy morning fog and chances for showers and
thunderstorms during the late afternoon/early evening.

&&

.MARINE...
Onshore flow may increase to near Small Craft Advisory (SCA)
levels late tonight, but I wasn't confident enough to issue a
headline for it given the marginal gradient that is expected.
The winds look more likely to increase Saturday evening into
Sunday as low pressure passes to the south, and SCA will likely
be needed for part or all of the marine district.

Showers/a few thunderstorms may reduce visibility and result in
sporadic gusty winds or even a waterspout through the weekend.

SCA conditions are possible early next week especially Monday
morning. Winds should diminish by Tuesday.

&&

.TIDES/COASTAL FLOODING...
Persistent onshore flow will result in rising tide levels this
weekend. Minor flooding seems likely for most areas along the
western shore of the Chesapeake Bay in Maryland and along the
tidal Potomac River, with near moderate flooding not out of the
question especially near Annapolis.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch through Saturday afternoon for VAZ025-026-
     036-037-503-504-508.
WV...Flash Flood Watch through Saturday afternoon for WVZ505-506.
MARINE...None.

&&

SYNOPSIS...DHOF/JMG
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...MSS
AVIATION...MSS/DHOF/JMG
MARINE...MSS/DHOF
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 14, 9:04 PM EST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1004 PM EDT Fri Aug 14 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-160215-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1004 PM EDT Fri Aug 14 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A stationary front may spawn additional thunderstorms with heavy
rainfall through the weekend. Flooding will remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Any flooding
reports should be relayed to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-160215-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1004 PM EDT Fri Aug 14 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flash Flood Watch is in effect tonight for Albemarle, Augusta,
Highland, Nelson, Rockingham, and Pendleton Counties. An isolated
instance of flooding is also possible elsewhere south of US Route
50 and west of US Route 15.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch remains in effect tonight for Albemarle,
Augusta, Highland, Nelson, Rockingham, and Pendleton Counties
through Saturday afternoon.

A stationary front may spawn additional thunderstorms with heavy
rainfall through the weekend. Flooding will remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Any flooding
reports should be relayed to the National Weather Service.

In the hours before

Local storm report, Aug 14, 6:49 PM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
749 PM EDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLOOD            2 W FELLS POINT         39.27N  76.60W
08/14/2020                   BALTIMORE CITY     MD   911 CALL CENTER

            ROAD CLOSUREDUE TO HIGH WATER NEAR THE 300 BLOCK OF
            KANE ST

&&

EVENT NUMBER LWX2002149

IMR
Local storm report, Aug 14, 6:51 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
751 PM EDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLOOD            2 W FELLS POINT         39.27N  76.60W
08/14/2020                   BALTIMORE CITY     MD   911 CALL CENTER

            ROAD CLOSURE DUE TO HIGH WATER NEAR KEY HWY AND MCCOMAS
            ST

&&

EVENT NUMBER LWX2002150

IMR
Local storm report, Aug 14, 6:52 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
752 PM EDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLOOD            1 ENE HIGHLANDTOWN      39.29N  76.54W
08/14/2020                   BALTIMORE CITY     MD   911 CALL CENTER

            ROAD CLOSUREDUE TO HIGH WATER NEAR THE 300 BLOCK OF
            KANE ST

&&

CORRECTED LOCATION

EVENT NUMBER LWX2002149

IMR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Greene

When
August 14, 11:30 PM EST to August 15, 1:30 AM EST
Where
Greene County, 1.77 mi ESE of March to 1.44 mi ESE of March
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.260, -78.500

Amiscus Rd. flooded at the intersection with Bingham Mountain Rd. along Parker Branch.

Flood, Albemarle

When
August 15, 2:26 AM EST to 5:36 AM EST
Where
Albemarle County, 3.08 mi SSE of Free Union to 3.07 mi SSE of Free Union
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.128, -78.550

The river gage on the Mechum River near White Hall, VA exceeded the 11 foot flood stage during the indicated period. Water reaches the yard of a a home on Free Union Rd. The peak level of 11.74 feet occurred at 3:15 AM.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916797, 918921.